Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 193, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 1, 2017, 2:54 PM EDT for 4 counties in North Carolina. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2017, 2:54 PM EDT (18:54 UTC)
- Expired
- Sep 1, 2017, 3:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chatham County, NC, Montgomery County, NC, Moore County, NC, Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 126 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 3:20 PM EDT | HAIL 0.75 | 2 Sw Ulah, NC | |
| Sep 1, 3:45 PM EDT | TSTM WND DMG | Ramseur, NC | TREE DOWN ON FOUSHEE RD AND UTILITY LINES ON TREE ON BROOKLYN AVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 1, 1:49 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
446
WUUS52 KRAH 011854
SVRRAH
NCC037-123-125-151-011945-
/O.NEW.KRAH.SV.W.0193.170901T1854Z-170901T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
254 PM EDT FRI SEP 1 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Northwestern Moore County in central North Carolina...
Northeastern Montgomery County in central North Carolina...
Southern Randolph County in central North Carolina...
Southwestern Chatham County in central North Carolina...
* Until 345 PM EDT
* At 254 PM EDT, a severe thunderstorm was located 8 miles northeast
of Badin Lake, moving northeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
North Carolina Zoo, Seagrove, Ramseur, Eldorado, Steeds, Ulah,
Harpers Crossroads, Highfalls and Coleridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Raleigh.
This thunderstorm is capable of producing all types of severe
weather including tornadoes. Move quickly to a safe shelter such as
an interior room, a bathroom, closet or basement.
&&
A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.
LAT...LON 3552 8006 3556 8007 3579 7955 3550 7935
3538 7998 3551 8007
TIME...MOT...LOC 1854Z 237DEG 23KT 3550 7997
HAIL...<.75IN
WIND...60MPH
$$
WSS2 follow-up statements
517
WWUS52 KRAH 011905
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
305 PM EDT FRI SEP 1 2017
NCC037-123-125-151-011945-
/O.CON.KRAH.SV.W.0193.000000T0000Z-170901T1945Z/
Moore NC-Montgomery NC-Randolph NC-Chatham NC-
305 PM EDT FRI SEP 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN MOORE...NORTH CENTRAL MONTGOMERY...SOUTHERN RANDOLPH
AND SOUTHWESTERN CHATHAM COUNTIES...
At 304 PM EDT, a severe thunderstorm was located near Seagrove, or 7
miles southwest of North Carolina Zoo, moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
North Carolina Zoo, Seagrove, Ramseur, Steeds, Ulah, Harpers
Crossroads, Highfalls and Coleridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.
This thunderstorm is capable of producing all types of severe
weather including tornadoes. Move quickly to a safe shelter, such as
an interior room, a bathroom or closet or basement.
&&
A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.
LAT...LON 3552 7999 3559 8000 3579 7955 3550 7935
3543 7994 3550 8000
TIME...MOT...LOC 1904Z 234DEG 25KT 3557 7988
HAIL...<.75IN
WIND...60MPH
$$
WSS300
WWUS52 KRAH 011918
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
318 PM EDT FRI SEP 1 2017
NCC037-123-125-011927-
/O.CAN.KRAH.SV.W.0193.000000T0000Z-170901T1945Z/
Moore NC-Montgomery NC-Chatham NC-
318 PM EDT FRI SEP 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOORE...NORTH
CENTRAL MONTGOMERY AND SOUTHWESTERN CHATHAM COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved away
from the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.
LAT...LON 3579 7955 3552 7955 3551 7986 3553 7987
3554 7989 3563 7992
TIME...MOT...LOC 1917Z 228DEG 20KT 3562 7983
$$
NCC151-011945-
/O.CON.KRAH.SV.W.0193.000000T0000Z-170901T1945Z/
Randolph NC-
318 PM EDT FRI SEP 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHEASTERN RANDOLPH COUNTY...
At 317 PM EDT, a severe thunderstorm was located near North Carolina
Zoo, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
North Carolina Zoo, Seagrove, Ramseur, Coleridge and Ulah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.
&&
A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.
LAT...LON 3579 7955 3552 7955 3551 7986 3553 7987
3554 7989 3563 7992
TIME...MOT...LOC 1917Z 228DEG 20KT 3562 7983
HAIL...0.75IN
WIND...60MPH
$$
WSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:25 PM EDT, 29 minutes earlier.
Area forecast discussion, Sep 1, 2:25 PM EDT, 29 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 225 PM EDT Fri Sep 1 2017 .SYNOPSIS... A stalled west to east frontal zone across central NC will lift north as a warm front late tonight as Harvey's remnants track slowly northeast into Ohio Valley. A cold front will move slowly west to east through the area on Saturday. High pressure will build into the area on Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 1126 AM Friday... ... There is a enhanced threat of severe storms capable of producing tornadoes mainly in areas just south of the Triad and Triangle areas, including Albemarle, Wadesboro, Southern Pines, Sanford, and Fayetteville... this afternoon and evening... ...Widespread rain/clouds should limit severe chances over the Triad and the northern Piedmont and northern Coastal Plain... The southward push of the cold front front is on track with a NELY wind shift noted at KINT,KGSO,KIGX, KRDU and KRWI within the past hour. This front is forecast to stall just south of the Triangle, approximately south of US 64, with a wedge airmass developing on the cold/north side of this front. Meanwhile, GOES-16 visible imagery shows considerable breaks in cloud cover across the south/southeastern NC, which with diabatic heating/insolation will make this region ripe for moderate destabilization later this afternoon. A NEWD jog of Harvey's remnants into central/eastern TN and Kentucky this evening will result in strengthening southwesterly low to mid- level flow, with the latest RAP showing effective bulk shear increasing from 40-50 kt(more than sufficient)to an impressive 60 to 65kts by the late afternoon and evening. Low-level kinematic fields will be equally impressive, enhanced near the stalled frontal zone with 0-1km helicity values of 200 to 300 ms-2. These conditions/parameters will make area 10 to 20 miles on either side of the stalled frontal zone favorable for severe storms, including supercells that are capable of producing a tornado and damaging thunderstorms winds. Once you get greater than >20-25 miles on the north side of the boundary, the lack of instability will hinder storm organization or keep the meso entirely elevated. The severe threat could begin as early 2 to 4 pm, but the most likely time is from 5 pm through midnight. As instability wanes, both storm intensity and coverage should begin to wind down between 03 to 06z, with scattered and sub-severe convection through the remainder of the night. Additionally, storm total QPF of 1-2 inches appears likely, with locally higher amounts, thus any flash flooding will be limited to poor drainage areas such as urban areas. Highs today will be dependent on the location of the front with a sharp north-south temperature gradient expected across the area. Highs ranging from upper 60s/near 70 across the NE Coastal Plain to mid 80s southeast. Lows tonight ranging from lower to mid 60s NW to lower 70s SE. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... As of 245 AM Friday... Showers and scattered thunderstorms should taper off early Saturday to some extent; however, models are slower with the main cold front Saturday afternoon and evening over central NC. We will have to trend POP back up again to account for the likelihood of more showers and thunderstorms to redevelop until the front pushes through late day or early evening. Plan on 40-50 POP west and likely in the central and east. Additional QPF of 0.50 to 1 inch east, with less than 0.25 west. Highs dependent on breaks and extent of showers, but lower 80s appear reasonable, except 75-80 west and north Piedmont. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 335 AM Friday... Whats left of the remnants of Harvey will lift north and northeastward of the area on Sunday, with any fleeting chances of showers/storms ending by daybreak Sunday. Dry weather is expected through Tuesday morning as surface high pressure builds into and across the area. A deep mid/upper level trough is expected to develop by midweek across the eastern half of the country, with a surface cold front moving into central NC by Wednesday, yielding a good chance of showers and storms, with the potential for heavy rain. The front is expected to stall or slowly move across the area through Thursday, resulting in good chances for showers and storms through the end of the period. Highs during this period are generally expected to be in the 80s through Tuesday, with high temps in the 70s to around 80 for Thursday. Low temps are expected to be in the 60s to near 70. && .AVIATION /18Z Friday through Wednesday/... As of 225 PM Friday... West-east oriented frontal zone will stall south of the Triangle or generally south of Highway 64. IFR to MVFR ceilings are expected to dominate across the northern terminals(KINT,KGSO,KRDU and KRWI) through 12 to 15z Saturday. Meanwhile, KFAY will remain south of this front, with aviation conditions outside of convection, expected to remain VFR. All TAF sites will see multiple rounds of showers and storms this afternoon through around 06z. Severe storms capable of producing damaging thunderstorm winds and an isolated tornado or two is greatest at KFAY, KRDU and KRWI between 20 to 02z. Storms will decrease in both coverage and intensity after 06z. Stalled front will lift north as a warm front between 06 to 12z. Ceilings in the wake of the front are expected to return to VFR between 13 to 16z. Isolated to widely scattered showers and thunderstorms are expected to re-develop Saturday afternoon, mainly along and east of KRDU. High pressure will build into the area Sunday through early next week as surface high pressure builds over the area. The approach of a cold front from the west late Tuesday night and Wednesday will bring the next chance of showers/storms along with sub VFR conditions. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL NEAR TERM...CBL SHORT TERM...Badgett LONG TERM...BSD AVIATION...CBL
Hazardous weather outlook, Sep 1, 2:06 PM EDT, 48 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 206 PM EDT Fri Sep 1 2017 NCZ038>042-073>078-083>086-088-089-021815- Davidson-Randolph-Chatham-Wake-Johnston-Stanly-Montgomery-Moore-Lee- Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 206 PM EDT Fri Sep 1 2017 ...TORNADO WATCH 477 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for Tornado Watch 477 in effect until 10 PM EDT this evening. NCZ007>011-021>028-043-021815- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Wilson- 206 PM EDT Fri Sep 1 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Numerous showers and thunderstorms are expected to develop in vicinity of a stalled frontal zone over central North Carolina this afternoon and evening. Although severe weather is unlikely on the cool side of the front near the Virginia border, an isolated severe thunderstorm cannot be entirely ruled out through midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Vincent
In the hours before
Special weather statement, Sep 1, 1:59 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
159 PM EDT FRI SEP 1 2017
NCZ074-083-084-011830-
Richmond NC-Anson NC-Montgomery NC-
159 PM EDT FRI SEP 1 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ANSON...
NORTHWESTERN RICHMOND AND SOUTH CENTRAL MONTGOMERY COUNTIES UNTIL 230
PM EDT...
At 158 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wadesboro, moving north at 30 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Wadesboro, Ellerbe, Lilesville, Blewett Falls Lake, Covington and
Pekin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.
LAT...LON 3488 7991 3488 7999 3493 8006 3498 8006
3504 8005 3514 8001 3523 7997 3527 7994
3528 7987 3525 7980 3522 7975 3517 7974
3513 7974 3505 7976 3491 7986
TIME...MOT...LOC 1758Z 198DEG 26KT 3502 7997
VINCENTThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 1:59 PM EDT | Special Weather Statement | RAH | Richmond | 31 min |
| Sep 1, 2:16 PM EDT | Tornado Warning | RAH | Davidson, Montgomery, Randolph, Stanly | 44 min |
| Sep 1, 2:25 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore, Richmond | 35 min |
| Sep 1, 2:34 PM EDT | Severe Thunderstorm Warning | RAH | Sampson, Wayne | 41 min |
| Sep 1, 3:02 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 43 min |
| Sep 1, 3:14 PM EDT | Special Weather Statement | RAH | Wayne | 61 min |
| Sep 1, 3:26 PM EDT | Special Weather Statement | RAH | Randolph | 64 min |
| Sep 1, 3:32 PM EDT | Areal Flood Advisory | RAH | Randolph | 118 min |
| Sep 1, 3:44 PM EDT | Special Weather Statement | RAH | Lee | 46 min |
| Sep 1, 3:45 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Randolph | 45 min |
| Sep 1, 3:52 PM EDT | Flash Flood Warning | RAH | Davidson, Montgomery, Randolph, Stanly | 3 hr |
| Sep 1, 3:59 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee | 46 min |
| Sep 1, 4:00 PM EDT | Special Weather Statement | RAH | Wilson | 60 min |
| Sep 1, 4:06 PM EDT | Special Weather Statement | RAH | Montgomery | 54 min |
| Sep 1, 4:08 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 67 min |
| Sep 1, 4:25 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Chatham, Hoke, Lee, Montgomery, Moore and 3 more | 50 min |
| Sep 1, 4:32 PM EDT | Special Weather Statement | RAH | Durham | 58 min |
| Sep 1, 4:36 PM EDT | Areal Flood Advisory | RAH | Alamance, Guilford, Randolph | 114 min |
| Sep 1, 4:38 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 52 min |
| Sep 1, 5:02 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 43 min |
| Sep 1, 5:04 PM EDT | Tornado Warning | RAH | Harnett, Johnston, Wake | 26 min |
| Sep 1, 5:14 PM EDT | Tornado Warning | RAH | Hoke, Moore, Richmond, Scotland | 31 min |
| Sep 1, 5:16 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Scotland | 44 min |
| Sep 1, 5:19 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Harnett, Hoke, Lee and 3 more | 41 min |
| Sep 1, 5:24 PM EDT | Tornado Warning | RAH | Hoke, Scotland | 36 min |
| Sep 1, 5:27 PM EDT | Tornado Warning | RAH | Johnston | 48 min |
| Sep 1, 5:38 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Harnett, Johnston, Wake | 67 min |
| Sep 1, 5:42 PM EDT | Areal Flood Advisory | RAH | Chatham, Durham, Lee, Orange, Wake | 3 hr |
| Sep 1, 5:44 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Hoke | 46 min |
| Sep 1, 5:46 PM EDT | Areal Flood Advisory | RAH | Johnston, Wayne | 3 hr |
| Sep 1, 5:57 PM EDT | Tornado Warning | RAH | Hoke, Scotland | 33 min |
| Sep 1, 5:58 PM EDT | Areal Flood Advisory | RAH | Wake | 3 hr |
| Sep 1, 5:58 PM EDT | Tornado Warning | RAH | Harnett | 27 min |
| Sep 1, 6:08 PM EDT | Flash Flood Warning | RAH | Johnston, Wake | 3 hr |
| Sep 1, 6:09 PM EDT | Special Weather Statement | RAH | Davidson | 66 min |
| Sep 1, 6:10 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Johnston, Nash, Wake, Wayne, Wilson | 50 min |
| Sep 1, 6:37 PM EDT | Special Weather Statement | RAH | Cumberland | 53 min |
| Sep 1, 6:40 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 50 min |
| Sep 1, 6:53 PM EDT | Special Weather Statement | RAH | Nash, Wilson | 67 min |
| Sep 1, 7:15 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 45 min |
| Sep 1, 7:36 PM EDT | Special Weather Statement | RAH | Wayne | 54 min |
| Sep 1, 7:52 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 38 min |
| Sep 1, 7:53 PM EDT | Flash Flood Warning | RAH | Cumberland | 3 hr |
| Sep 1, 7:59 PM EDT | Special Weather Statement | RAH | Sampson | 61 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.